Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

depression and advice on antidepressants

(7 Posts)
IForgotMyPencil Thu 01-May-14 13:41:29

I was diagnosed with depression last week, and am going back next week to begin a course of antidepressants. I'm not sure whether to start now as my exams are in the next few weeks and I've heard that they can actually make you feel worse T first. does anyone have any advice?

Matildasmam22 Thu 01-May-14 13:50:57

Some do at first. The irony is one of the symptoms, feeling depressed when you first take them.

I'd explain your situation to your doctor. Some people take to differerent tablets in different ways and it's sometimes about finding the right tablets that work for you.

Good luck with your exams and thanks I hope you feel better soon

avocadosandwich Wed 07-May-14 14:48:27

My experience was that I felt significantly worse (physically and emotionally) before getting better. My GP says that if I need to take anti-depressants again in the future, she will start me on a lower dose and build up gradually to minimise side effects. Might be worth asking if this is an option.

LovelyBath Wed 07-May-14 14:52:56

I took Fluoxetine (Prozac) for the first time before my degree finals years ago and found it actually helped with the stress and allowed me to think more clearly (after the first week or so). The GP told me to 'take them each day and have a set bedtime and getting up time' (I had not been eating or sleeping properly, up all night stressing and studying. It was good advice, and i don't think I'd have got through without it.

I've taken other antidepressants since but found it was the best in terms of side effects. HTH

LEMmingaround Wed 07-May-14 14:57:56

Do you think you could manage until your exams are over? Only because sometimes they do make you feel worse before they actually start to work - you don't really see a benefit for a few weeks. First time i was on citalopram i felt better straight away, was fine for a while then dipped again, second time i am not sure if i felt worse because of the tablets or just because my situation was worse, if that makes sense.

Its difficult because if ou are very stressed anyway, then it will affect your exam performance but if you are feeling shitty because of the meds that might be worse.

i would go and have a conversation with yoru Dr about how likely you are to see any benefits within the next two weeks from the meds and base your decision on that. Could you try relaxation techniques in the meantime?

Hi there,
I'd also echo other people's advice and speak to your GP. I really struggled with side effects when I started fluoxetine (initially 20mg). I did go down to 10 mg and then build up gradually via a liquid form, but still made me feel rough (tho I think I am pretty sensitive tbh). Its has helped me in the long term though. Good luck.

justyeh Sun 11-May-14 06:52:45

I think if it is a low dose you will be fine. I have been on ad's for 18 years and find the low doses just take the edge off things, it is when your upping or downing doses causes problems i find, but you could ask your doctor just to put your mind at rest.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now